Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 218, NWS Amarillo, TX

July 9, 2016Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 9, 2016, 5:58 PM CDT for Deaf Smith County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 5:58 PM CDT (22:58 UTC)
Expired
Jul 9, 2016, 7:00 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Deaf Smith County, TX

The radar

The Cannon AFB radar (KFDX), 71 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS54 KAMA 092258
SVRAMA
TXC117-100000-
/O.NEW.KAMA.SV.W.0218.160709T2258Z-160710T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 700 PM CDT

* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF BELLVIEW...OR 25 MILES NORTHWEST OF FRIONA...AND IS NEARLY
  STATIONARY.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
           HOMES...ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES 
           IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3506 10304 3505 10299 3487 10265 3475 10279
      3475 10304
TIME...MOT...LOC 2257Z 318DEG 2KT 3491 10302 

HAIL...1.00IN
WIND...70MPH
 
$$

SCHNEIDER
3 follow-up statements
510 
WWUS54 KAMA 092318
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SAT JUL 9 2016

TXC117-100000-
/O.CON.KAMA.SV.W.0218.000000T0000Z-160710T0000Z/
DEAF SMITH TX-
618 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...

AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BELLVIEW...OR 24 MILES NORTHWEST OF FRIONA...AND IS NEARLY
STATIONARY.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3506 10304 3505 10299 3487 10265 3475 10279
      3475 10304
TIME...MOT...LOC 2318Z 318DEG 2KT 3490 10301 

HAIL...<.75IN
WIND...70MPH
 
$$

SCHNEIDER
017 
WWUS54 KAMA 092349
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT SAT JUL 9 2016

TXC117-100000-
/O.CON.KAMA.SV.W.0218.000000T0000Z-160710T0000Z/
DEAF SMITH TX-
649 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...

AT 649 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
BELLVIEW...OR 18 MILES NORTHWEST OF FRIONA...MOVING SOUTHEAST AT 15
MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3500 10303 3497 10297 3485 10274 3475 10279
      3475 10304
TIME...MOT...LOC 2349Z 333DEG 11KT 3482 10296 

HAIL...<.75IN
WIND...70MPH
 
$$

SCHNEIDER
375 
WWUS54 KAMA 092357
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT SAT JUL 9 2016

TXC117-100007-
/O.EXP.KAMA.SV.W.0218.000000T0000Z-160710T0000Z/
DEAF SMITH TX-
657 PM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEAF SMITH COUNTY
WILL EXPIRE AT 700 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3500 10303 3497 10297 3485 10274 3475 10279
      3475 10304
TIME...MOT...LOC 2355Z 318DEG 2KT 3482 10296 

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:07 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 9, 4:07 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
407 PM CDT SAT JUL 9 2016

.DISCUSSION...
Tonight...Lee side troughing today has allowed for an area of
convergence to form along the eastern side of the trough in
northeastern New Mexico. This is serving as a focus for convection to
develop from the instability provided by the daytime heating. The
NAM, Texas Tech WRF, and HRRR all show storms forming along this
convergence zone and transforming into a larger complex that moves
southeast through the Panhandles between 22Z and 06Z. Feel this
solution was the most likely scenario. With MLCAPE values around
1500J, steep low and mid- level lapse rates, and good deep layer
shear, thunderstorms that form could be strong to severe. With an
inverted V sounding and PWAT values between the 75th and 90th
percentile, main threats will be winds and heavy rain, causing
localized flooding.

Sunday through Friday...Upper level flow for the next week will be
determined by the eastward extent of the high pressure bubble over
the Baja Peninsula and northwestern Mexico. Models are in fairly good
agreement until Tuesday when they start to diverge on the extent of
the high pressure. Sunday and Monday the high pressure extends
through the area and upper level flow becomes more northerly. As the
high pressure shrinks back to the west, winds become more
northwesterly or even southwesterly by Thursday. In the lower levels,
the LLJ will have keep winds stronger Sunday through Tuesday as lee
side troughing keeps a trough axis to the west of the area in NM. By
Wednesday, a cold front moving through the central plains will have a
tail end near the area that could bring morning showers and
thunderstorms and a focus for afternoon convection. With southerly
flow at the surface and northwesterly flow above, deep layer shear
will be great for storm development to take off. This coupled with
highs near 100 and dew points in the 50s and 60s, kept some form of
pops in the Panhandles almost every day. Storms that form could be
strong to severe, but widespread severe weather is not expected.
Winds look to be the greatest threat with inverted V soundings
abundant through the period.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                71  99  73 101  73 /  40  10  10  10  10
Beaver OK                  72 101  75 102  74 /  20  10  10  10  20
Boise City OK              68  99  71 100  65 /  30  20  20  20  20
Borger TX                  73 100  76 102  75 /  40  10  10  10  10
Boys Ranch TX              71 102  74 103  72 /  50  10  10  10   5
Canyon TX                  71  99  73 102  72 /  40  10  10  10  10
Clarendon TX               72  98  73  99  74 /  30  10   5  10  10
Dalhart TX                 69 101  71 103  67 /  50  20  20  20   5
Guymon OK                  71 101  75 103  70 /  30  10  20  20  20
Hereford TX                70 100  72 103  72 /  40  10  10  10  10
Lipscomb TX                72  98  76  99  76 /  20  10  10  10  20
Pampa TX                   71  97  73  98  73 /  30  10  10  10  10
Shamrock TX                72  99  74  99  75 /  20  10  10  10  10
Wellington TX              73 100  75 100  76 /  20  10  10   5  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

1/16
Hazardous weather outlook, Jul 9, 3:25 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT SAT JUL 9 2016

OKZ001>003-TXZ001>020-101000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
325 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES THIS
AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES WILL CONTINUE ACROSS THE PANHANDLES FOR ISOLATED TO
SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING THIS WEEK. WHILE A
FEW STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

HIGH TEMPERATURES SUNDAY THROUGH TUESDAY IN AND NEAR THE PALO DURO
CANYON COULD POTENTIALLY REACH 105 DEGREES. A HEAT ADVISORY MAY
BECOME NECESSARY DURING THE AFTERNOON AND EARLY EVENING HOURS ON
THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BEAT

In the hours before

Special weather statement, Jul 9, 5:03 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT SAT JUL 9 2016

TXZ001-092300-
DALLAM TX-
503 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 600
PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF TEXLINE...OR 19 MILES EAST OF CLAYTON...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3626 10298 3649 10285 3645 10235 3608 10276
TIME...MOT...LOC 2203Z 296DEG 7KT 3637 10283

SCHNEIDER
Special weather statement, Jul 9, 5:12 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT SAT JUL 9 2016

TXZ016-092315-
DEAF SMITH TX-
512 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 615 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF BELLVIEW...OR 28 MILES NORTHWEST OF
FRIONA...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIMMS AND BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3509 10304 3505 10254 3475 10272 3475 10277
      3486 10304
TIME...MOT...LOC 2212Z 296DEG 6KT 3498 10301

SCHNEIDER
Special weather statement, Jul 9, 5:29 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT SAT JUL 9 2016

OKZ001-092330-
CIMARRON OK-
529 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON COUNTY
UNTIL 630 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF BOISE CITY...MOVING WEST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FELT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3680 10285 3665 10232 3650 10236 3650 10256
      3654 10293
TIME...MOT...LOC 2229Z 102DEG 17KT 3659 10244

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:03 PM CDTSpecial Weather StatementAMADallam57 min
Jul 9, 5:12 PM CDTSpecial Weather StatementAMADeaf Smith63 min
Jul 9, 6:07 PM CDTSevere Thunderstorm WarningAMADallam40 min
Jul 9, 6:44 PM CDTSpecial Weather StatementAMADeaf Smith61 min
Jul 9, 6:46 PM CDTSpecial Weather StatementAMAHansford59 min
Jul 9, 6:55 PM CDTSpecial Weather StatementAMASherman65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.